Thunderstorm Wind, Buffalo
- When
- August 9, 9:15 PM CST
- Where
- Buffalo County, Gibbon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.750, -98.833
Thunderstorms brought strong winds to a part of central Nebraska. Tree limbs were downed in the Ravenna and St.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Thunderstorms brought strong winds to a part of central Nebraska. Tree limbs were downed in the Ravenna and St. Paul areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 9, 2:14 PM CST, 7 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE ISSUED BY NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 314 PM CDT WED AUG 9 2006 .DISCUSSION... ...MAIN FORECAST PROBLEM IS THUNDERSTORM CHANCES... 18Z RAOBS FROM OAX AND LBF SHOWING VERY UNSTABLE AIRMASS OVER NEBRASKA...BUT CAPPING INVERSIONS EXIST ON BOTH SOUNDINGS. CONVECTION HAS ALREADY DEVELOPED JUST NORTH OF LBF...HOWEVER VISIBLE SATELLITE IMAGERY INDICATES THESE STORMS ARE NOT SURFACE BASED. OTHER ACCAS DEVELOPMENT ALSO SEEN ON VISIBLE IMAGERY IN SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS...AND THIS ACCAS IS IN AN AXIS OF ISENTROPIC LIFT ON THE 320K SURFACE PER 19Z LAPS. MORE ACCAS SEEN NEAR YANKTON. WATERVAPOR LOOP SHOWS NEBRASKA IS BACK INTO THE SUBTROPICAL MOIST PLUME...AND SHORTWAVES CAN BE SEEN MOVING THROUGH THE WESTERLIES ACROSS THE ROCKIES. PROFILERS INDICATE A 60- 70 KNOT UPPER JET MOVING THROUGH NORTHWEST NEBRASKA AND INTO SOUTHERN MINNESOTA. SOME COLD AIR ADVECTION ANALYZED ON THE 500MB PLOT ACROSS NORTHERN NEBRASKA. COMPLEX SURFACE PATTERN ON THE 20Z ANALYSIS...WITH A CYCLONIC CIRCULATION NEAR HASTINGS...AND A QUASI WARM FRONT NEAR THE KANSAS- NEBRASKA BORDER. THIS IS IN SAME GENERAL REGION AS THE ACCAS FIELD ON VISIBLE IMAGERY. OTHERWISE THE SYNOPTIC SCALE STATIONARY FRONT WAS STRETCHING FROM NEAR YANKTON INTO WEST CENTRAL KANSAS... ASSOCIATED WITH THE ABOVE MENTIONED CONVECTION IN THE NEBRASKA SANDHILLS. GIVEN THE INSTABILITY AND THE DEEP MOISTURE PLUME... PIN POINTING THE LIFTING MECHANISMS TO TRIGGER CONVECTION EITHER ABOVE THE CAP OR THROUGH THE CAP THROUGH TONIGHT IS A CHALLENGE. APPEARS TO BE SUPPORT FOR POPS TONIGHT ACROSS NORTHERN COUNTIES CLOSE TO THE SYNOPTIC STATIONARY FRONT...CLOSER TO THE RIGHT REAR QUAD OF THE UPPER JET...IN THE 500 MB COLD AIR ADVECTION ZONE...FARTHER NORTH FROM THE UPPER RIDGE...AND DOWNSTREAM FROM ONGOING CONVECTION NORTH OF LBF. ALSO SOME SUPPORT FOR AT LEAST SLIGHT CHANCE POPS TONIGHT ACROSS EASTERN COUNTIES WHERE ACCAS CONTINUES TO DEVELOP...AND THESE COUNTIES WOULD BE DOWNSTREAM FROM ANY ADDITIONAL CONVECTION OVER CENTRAL NEBRASKA. ON-GOING CONVECTION IS RESEMBLING THE 12Z NCEP 4KM WRF-NMM WHICH CONTINUES TO EXPAND THE DEVELOPMENT INTO EASTERN NEBRASKA. PATTERN CONTINUES TO FAVOR POPS ON THURSDAY AS AIRMASS CHANGES LITTLE...BUT FRONT DOES MOVE SOUTH SOME...DEPENDENT UPON CONVECTIVE ACTIVITY TONIGHT. ADDED POPS TO THE FORECAST AREA THURSDAY INTO THURSDAY EVENING. OTHERWISE MADE FEW CHANGES TO THE LATER PERIODS OF THE FORECAST. MEAN UPPER RIDGE AXIS APPEARS TO REMAIN OVER THE MIDWEST...WITH WARM TEMPERATURES. SHORTWAVE ENERGY MOVING OFF OF THE WESTERN US TROF WILL BE DIFFICULT TO TIME...BUT KEPT THE GOING POPS SATURDAY NIGHT INTO SUNDAY. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && NIETFELD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 500 PM CDT WED AUG 9 2006 NEZ039>041-046>049-060>064-074>077-101200- VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO- HALL-HAMILTON-YORK-KEARNEY-ADAMS-CLAY-FILLMORE- 500 PM CDT WED AUG 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA...GENERALLY ALONG AND NORTH OF A LINE FROM LEXINGTON TO GENEVA. .DAY ONE...TONIGHT. A CHANCE FOR THUNDERSTORMS EXISTS OVER THE OUTLOOK AREA THROUGH LATE TONIGHT. WIDESPREAD SEVERE WEATHER IS UNLIKELY. HOWEVER...A STRONG TO SEVERE STORM MAY OCCUR...WITH DAMAGING WINDS AS THE PRIMARY HAZARD. BEAR IN MIND THAT DANGEROUS LIGHTNING ACCOMPANIES ANY THUNDERSTORM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS OVER PORTIONS OF THE AREA SATURDAY NIGHT THROUGH SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) KSZ005>007-017>019-NEZ072-073-082>087-101200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-GOSPER-PHELPS-FURNAS- HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER- 500 PM CDT WED AUG 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS...GENERALLY SOUTH OF A LINE FROM LEXINGTON TO GENEVA. .DAY ONE...TONIGHT. A SLIGHT CHANCE FOR THUNDERSTORMS EXISTS TONIGHT. WHILE STORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS...ANY STORM THAT DEVELOPS OVER THE AREA THIS EVENING WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND DAMAGING WIND GUSTS TO 40 MPH. BEAR IN MIND THAT DANGEROUS LIGHTNING ACCOMPANIES ANY THUNDERSTORM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS OVER PORTIONS OF THE AREA SATURDAY NIGHT THROUGH SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) 06
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 1001 PM CDT WED AUG 9 2006 NEZ061-100330- BUFFALO- 1001 PM CDT WED AUG 9 2006 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR BUFFALO COUNTY... AT 955 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR KEARNEY...AND MOVING NORTHEAST AT 20 MPH. * THE THUNDERSTORM WILL BE NEAR... GIBBON BY 1015 PM CDT DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS. BRIEF HEAVY RAIN CAN ALSO BE EXPECTED AS THE STORMS MOVE THROUGH THE AREA. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. EWALD
The Grand Island radar (KUEX), 58 km away, was scanning. The volume nearest the first event began at 03:15 UTC.
6 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527978, 5527979, 5527980, 5527981, 5527982, 5527983.